The long-term effects of anabolic steroids are numerous. Over time, they can cause high blood pressure and male-pattern baldness in both men and women. If teenagers take them during puberty, they can permanently stunt their growth.
There is also an increased risk of heart disease, as well as liver and prostate cancer.
Perhaps most dangerous, however, are the psychological effects of abuse. Steroid users can have feelings of aggression, hostility, paranoia, and even delusions or hallucinations.
They are also more likely to be depressed or attempt suicide, especially while coming down from a cycle of use.
In addition to anabolic steroids, there are many other recent additions to the market for illegal performance enhancers.
Recombinant human growth hormone, commonly referred to as "growth," is a naturally occurring substance produced by the human body to increase bone and ligament strength. Its abuse can cause deformities of the skull and facial bones, as well as severe damage to the heart.
Insulin is also injected by athletes to increase muscle mass, though at the risk of causing dangerously low blood sugar levels.
Illegal stimulants such as thyroxine, clenbuterol and cocaine are used for weight loss and endurance, but they can lead to seizures, strokes, heart attacks and even death.
More advanced users often take prescription medications to prevent the side effects of increased estrogen in the body. Certain drugs can prevent the buildup of estrogen, but they too have side effects, causing increased mood swings, hot flashes and bone fractures.
The drugs discussed in this article are being abused at increasing rates among adolescents, and none come without a price.
Parents and coaches need to be aware of the signs of abuse so they can help before serious and irreversible side effects occur.
If you think your child may be using steroids, speak to your child and speak with your child's doctor. Most importantly, get involved and get help.
These simple steps may go a long way in saving a young athlete's life.
"When I think back, I am grateful just to be alive," Jason said. "My only advice now is to never start. Steroids might seem like an easy answer at first, but things can quickly get out of control."
Avishkar Tyagi is a medical student at the University of South Florida. Dr. William S. Quillen is director of the USF School of Physical Therapy and Rehabilitation Sciences and the associate dean for the USF College of Medicine.